Sunday 11 June, 2006

Fluid resuscitation

Posted in Emergency, Emergency Dept., In The Field, Michael Tam, Paediatrics, Wards at 21:55 by Michael Tam

Index: Intravenous fluid therapy :: Printer friendly

Original article by: Michael Tam

There is only “one” rule for both adults and children:

Normal saline :: 10-20 mL/kg bolus :: fast as you can

If someone is shocked and requires emergency fluid resucitation, your fluid of choice is 0.9% NaCl or “normal saline”. Don’t fluff around with colloids or Hartmann’s solution – choose bog standard saline.

Read the rest of this entry »

Advertisements

How to use local anaesthetic

Posted in Emergency Dept., General Practice, Michael Tam, Procedures, Surgery, Wards at 16:12 by Michael Tam

Original article by: Michael Tam :: Printer friendly

Local anaesthetic is one of the best inventions in medicine. It is difficult to imagine doing minor surgery, debridement, incision and drainage, repair of laceration, excisions, etc., without it, though we have only had infiltration local anaesthetics for about a century (with the creation of synthetic cocaine in 1891).

My first regular experience with infiltration local anaesthetics was in the emergency department. There was always a steady flow of people presenting with lacerations. At that time, I had always used whatever was available. However, there are some tricks to using “local”.

Where available and not contraindicated, use lignocaine 2% + 1:80,000 adrenaline

Simply, lignocaine 2% works better than lignocaine 1%. Adrenaline causes local tissue vasoconstriction, leading again to better and longer anaesthesia, and a less bloody field. Furthermore, as the adrenaline keeps the lignocaine in the local tissues longer, you are less likely to have systemic side-effects (meaning you can use more local anaesthetic).

Read the rest of this entry »

Saturday 10 June, 2006

Beware of serotonin syndrome

Posted in May Su, Medicine, Psychiatry, Surgery, Wards at 10:40 by May Su

Original article by: May Su :: Printer friendly

Serotonin syndrome is a medical emergency. It usually occurs when several serotonergic agents are used simultaneously or concurrently and is due to excess serotonin in the central nervous system.

Serotonin syndrome is a clinical diagnosis and a high index of suspicion is required:

Clinical features of serotonin syndrome (1)

Cognitive

  • confusion
  • agitation
  • hypomania
  • hyperactivity
  • restlessness

Autonomic

  • hyperthermia
  • sweating
  • tachycardia
  • hypertension
  • mydriasis
  • flushing
  • shivering

Neuromuscular

  • clonus
  • hyperreflexia
  • hypertonia
  • ataxia
  • tremor

Read the rest of this entry »

Wednesday 7 June, 2006

Psychotropic medications in the elderly

Posted in Emergency Dept., General Practice, Medicine, Michael Tam, Psychiatry, Wards at 17:57 by Michael Tam

Original article by: Michael Tam :: Printer friendly

Psychotropics and the elderly don’t mix well. The elderly patient is more likely to have side-effects, is more likely to have a drug interaction, more likely to be affected in some unexpected though inevitably deleterious manner.

Try to avoid psychotropic agents altogether. When that is not possible; start low, go slow, and use the lowest possible efficacious dose.

Read the rest of this entry »

Tuesday 6 June, 2006

How to use psychotropics in behavioural emergencies

Posted in Emergency, Emergency Dept., Michael Tam, Psychiatry, Wards at 16:44 by Michael Tam

Original article by: Michael Tam :: Printer friendly

The vernacular use of “psychotic” is quite different from the medical or psychiatric use. It conjures up the image of the raving, agitated person who is in danger of harming themselves and probably those around them as well. This is the group of patients that are being referred to by the term “behavioural emergencies”. They can be brought into the emergency department or perhaps “go crazy” on the ward; often in the psychiatric unit.

The principle under the NSW Mental Health Act is “treatment in the least restrictive environment”.

Where it is safe to do so, aim for the top of the list:

  • verbal de-escalation techniques
  • “show of force” with de-escalation
  • voluntary oral sedative +/- antipsychotic
  • takedown” with involuntary intramuscular sedative +/- antipsychotic

Read the rest of this entry »

Monday 5 June, 2006

How to start antipsychotics

Posted in Emergency Dept., May Su, Psychiatry, Wards at 17:38 by May Su

Original article by: May Su :: Printer friendly

Antipsychotics are the most appropriate medication to use when someone is suffering from a psychotic illness. This may be in the form of schizophrenia or a schizophrenia-like illness, or part of a psychotic depression or bipolar affective disorder. Antipsychotics are not particularly difficult to use and though they can have significant side-effects, are fantastic when they work well. The “first line” antipsychotics are any of the “atypical” antipsychotics with the exception of clozapine.

Assumptions:

  1. The patient is settled enough to tolerate regular oral medications (i.e., the patient doesn’t have a “behavioural emergency“);
  2. He or she actually has a psychotic disorder, rather than intoxication (e.g., with drugs and/or alcohol), withdrawal or delirium (e.g., from cerebral hypoxia post-operatively);
  3. The patient is of regular size and weight and does not have any specific comorbidity or contraindication to antipsychotics.
For the acutely psychotic but otherwise physically well adult:

Olanzapine

  • Starting: 5 mg daily
  • Week 2: 10 mg daily
  • Further: see below

Risperidone

  • Starting: 1 mg daily
  • Week 2: 2 mg daily
  • Further: see below

Read the rest of this entry »

Previous page